News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Involuntary muscle spasms dilemma


 hollyann - Mon Nov 17, 2008 9:57 am

I am a 45 year oold female with involuntary muscle spasms in my shoulders, arms and spine. I have been prescribed diazepam and amitriptyline but these don't have any effect on the spasms. Could anybody tell me why?
 Dr. E. Seigle - Tue Nov 18, 2008 8:37 pm

Hi hollyann,

Your spasms must be very uncomfortable. I can't tell you what they are from given the minimal information given, but it may be more helpful for you to ask your question of the doctors in he primary care section or the neurology section of this web site. it's not clear that psychiatry is the right field to be asking about this. Good luck!

-Eliot Seigle MD
 hollyann - Wed Nov 19, 2008 1:55 pm

Hi thankyou for answering. In my twenties went numb on my right side and shortly after started losing coordination. Had MRI and bloods etc but all tests were nomal. Have not had anything like this for nine years but this year had vertigo, hemiparesis on right side and lots of involuntary movements. Yet again all tests were normal so they were putting these things down to psychosomatic symptons hence the diazepam and the amitrypline. Today things were quite bad and I had very slurred speech so the doctor has now prescribed procyclidine which to my surprise has worked. My speech is back and the only spasm I have now is in my arm which comes and goes intermittently. For the first time in ages I can actually tell that I have a headache and not just pains in my head.
 AnxiouSteve - Wed Nov 26, 2008 2:44 pm

First of all, I am NOT A DOCTOR.

I agree that you should see a neurologist first, if only to exclude other conditions.

Fasciculations (twitches) are not uncommon with anxiety. Do you have an Anxiety Disorder?

I get it too. I literally worried myself sick when this started, I don't know if it was a symptom of my anxiety, the cause of my anxiety, or if both were cased by a magnesium deficiency.

It's known that being Anxious Drains Mg, so really causation is impossible to establish in my case. Check out this Wikipedia article, and tell us if this sounds like you:

http://en.wikipedia.org/wiki/Benign_fasciculation_syndrome
 hollyann - Thu Nov 27, 2008 1:13 pm

Hi steve thanks for the info and yes all of those things happen. Went to see a movement disorder specialist the other day he doesnt know what my problem is but has said that it is functional and doesnt think that i have any major disease. I have lost the ability to screw up my eyes at the moment and the movement in my right eye is restricted. Hopefully these will come back. It is certainly worth looking into the mg levels as whatever this is does last for a few years. If it is something as simple as that I will be very pleased. Thanks! Will put this forward to the specialist when I see him next.
 AnxiouSteve - Fri Nov 28, 2008 6:29 pm

Just remember to follow through with your specialist.

Benign Fasciculation is a disease of exclusion, meaning you have to rule out more serious conditions first.

Once again, I'm not even a doctor, so keep seeing your doctors, and don't sweat it as there is currently no reason to be worried.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here